Q: I attained menopause two years ago. My neighbour said that if I have sex, I will contract diseases. Is it true?
A: Menopause only marks the end of the reproductive phase of a womanâ€™s life. The lack of hormones may cause the vagina to become dry. This may make penetration uncomfortable and cause irritation. Lubricating jellies such as KY jelly, vitamin E cream or an oestrogen cream can be used. Sex can be continued and without the fear of contracting diseases. Sexually transmitted infections (STIs), however, may occur if the relationship is not monogamous. But this has nothing to do with menopause.
Q: My son has excessive sweating on the soles and palms. The sweat smells of ammonia. Please advise.
A: About 1 per cent of the population suffers from excessive sweating (hyperhidrosis). This may be secondary to diabetes or thyroid dysfunction. In both cases, there may be a breakdown of muscles (protein) for energy, producing an ammonia smell in the sweat. These conditions need to be ruled out with appropriate blood tests. If the tests are normal, your son has primary hyperhidrosis. This can be treated with antiperspirant deodorants containing aluminum chloride (20-25 per cent). Apply it in the evenings, two or three times a week. Otherwise, ionotophoresis can be done. This is the application of low intensity electric current (15-18 mA) to the palms and soles while immersed in an electrolyte solution. Injections of botulinum toxin, surgical removal of the glands or the sympathetic nerve ganglia can be done in severe cases. There are no specific drugs available for the problem.
Q: I have a swelling in my throat. Sometimes there is a rasping sound while breathing. My doctor says it is goitre and that surgery is needed, but my thyroid tests are normal.
A: Goitre is a swelling of the thyroid gland. The gland may still be producing enough thyroid hormone to make the results of blood tests seem normal. The goitre could be due to cancer.
The swelling in your throat is large enough to press on the windpipe and cause the rasping sound. If you have been advised surgery, I think you should go for it.
Fall in libido
Q: I am a 46-year-old man who developed hypertension two years ago. I have been started on antihypertensives and since then have noticed decreased libido and impotence. Please help.
A: Antihypertensives can have side effects like decreased libido, erectile dysfunction and premature ejaculation. This is particularly true of the older, less cardio selective medications. The effects are often dose-related. There are many groups of antihypertensive medications. Each person experiences different side effects, so treatment and dosage have to be individualised. Speak frankly to your doctor so that he can alter and adjust the medications.
Q: My husband and I have been using condoms for many years. I am now 51 years old. My husband says there is no need for contraception as I am too old to get pregnant.
A: Women can become pregnant until they attain menopause, which occurs when menstruation has completely ceased for one year. You need to continue using condoms or some other form of contraception until then.
Juice is healthy
Q: I am a diabetic. I read that regular intake of orange juice controls cholesterol, blood sugar, body toxins, etc. Can I drink the sugar-free orange juice packaged by prominent companies and sold in supermarkets?
A: Around 240ml (1 cup) of unsweetened orange juice, marketed by the companies you mentioned, contains the following ingredients (expressed as a percentage of the daily requirement): 100 per cent of vitamin C, 35 per cent calcium, 4 per cent riboflavin, 6 per cent pyridoxine, 10 per cent thiamine, 15 per cent folic acid, 6 per cent magnesium, antioxidants, carotene and 100 calories.
Orange juice is recommended by the American Heart Association. It has zero fat and the trace elements, antioxidants and vitamins, have a cardio protective effect. Nothing compares to control of sugars with a sensible diet and exercise.
Q: I am a 43-year-old man with unhealthy eating habits, not to mention alcohol and chewing tobacco. Recently, I checked my blood sugar and was shocked to see the results. The glucose level was 202 mg/dl (fasting) and 311 mg/dl two hours after food. I was afraid that medications would make me drug dependent. So I adopted a restricted diet and strict exercise schedule. I also stopped drinking and the tobacco. Within a week my glucose levels fell to 110mg/dl (fasting) and 186 mg/dl PP. Can I continue with the regimen and avoid medication?
A: Congratulations on your success! You obviously are determined, motivated and dedicated. You can keep your sugars under control with diet and exercise. Buy a glucometer, check the sugars regularly and maintain a diary. If the sugar levels rise again, despite your strict regimen, you can consider medication.
All answers given by DR. GITA MATHAI
Source: The Telegraph (Kolkata, India)